Alert archive / Oklahoma / Red Flag Warnings in 2012
Red Flag Warning 14, NWS Norman, OK
NWS Norman, OK issued this red flag warning at Aug 11, 2012, 3:48 AM CDT for 9 counties in Oklahoma. It took effect at Aug 11, 2012, 1:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2012, 3:48 AM CDT (08:48 UTC)
- In effect from
- Aug 11, 2012, 1:00 PM CDT
- Expired
- Aug 11, 2012, 10:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Norman, OK
Counties Beckham County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Harper County, OK, Roger Mills County, OK, Washita County, OK, Woods County, OK, Woodward County, OK
The radar
The Vance AFB radar (KVNX), 135 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 8.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2991 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
356 WWUS84 KOUN 110848 RFWOUN URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORMAN OK 348 AM CDT SAT AUG 11 2012 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS WEST CENTRAL AND NORTHWEST OKLAHOMA THIS AFTERNOON AND EVENING... .SOUTHERLY WINDS WILL INCREASE ACROSS WEST CENTRAL AND NORTHWEST OKLAHOMA THIS AFTERNOON. HOT AND VERY DRY WEATHER WILL COMBINE WITH INCREASED WINDS TO CREATE VERY HIGH WILDFIRE DANGER. OKZ004-005-009-010-014>016-021-022-111900- /O.UPG.KOUN.FW.A.0010.120811T1800Z-120812T0200Z/ /O.NEW.KOUN.FW.W.0014.120811T1800Z-120812T0300Z/ HARPER-WOODS-ELLIS-WOODWARD-ROGER MILLS-DEWEY-CUSTER-BECKHAM- WASHITA- 348 AM CDT SAT AUG 11 2012 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING FOR HOT TEMPERATURES AND LOW HUMIDITY COMBINED WITH BREEZY SOUTHERLY WINDS FOR PARTS OF WEST CENTRAL AND NORTHWEST OKLAHOMA... THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING FOR PARTS OF WEST CENTRAL AND NORTHWEST OKLAHOMA. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * WIND...SOUTH WIND 15 TO 25 MPH WITH GUSTS TO 30 MPH. THE WIND MAY SWITCH TO THE SOUTHEAST AFTER 7 PM. * HUMIDITY...MINIMUM RELATIVE HUMIDITY 15 TO 20 PERCENT. * TEMPERATURE...HIGHS 94 TO 101 DEGREES. * IMPACTS...ANY FIRES THAT DEVELOP WILL SPREAD RAPIDLY DUE TO THE COMBINATION OF VERY DRY VEGETATION...LOW HUMIDITIES...AND GUSTY WIND. OUTDOOR BURNING AND OTHER ACTIVITIES THAT COULD START FIRES ARE STRONGLY DISCOURAGED. THERE IS A LOW CHANCE THAT NEARBY THUNDERSTORMS THIS EVENING MAY IGNITE FIRES AND BRING VARIABLE GUSTY WIND. PRECAUTIONARY/PREPAREDNESS ACTIONS... FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE TO YOUR LOCAL FIRE DEPARTMENT. && $$ MBS
1 follow-up statement
035 WWUS84 KOUN 111914 RFWOUN URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORMAN OK 214 PM CDT SAT AUG 11 2012 ...CRITICAL FIRE WEATHER CONDITIONS CONTINUE ACROSS WEST CENTRAL AND NORTHWEST OKLAHOMA THIS AFTERNOON AND EVENING... .GUSTY SOUTHERLY WINDS WILL CONTINUE ACROSS WEST CENTRAL AND NORTHWEST OKLAHOMA THIS AFTERNOON AND EVENING. HOT AND VERY DRY WEATHER WILL COMBINE WITH INCREASED WINDS TO CREATE CONDITIONS FAVORABLE FOR THE DEVELOPMENT AND SPREAD OF WILDFIRES. OKZ004-005-009-010-014>016-021-022-120300- /O.CON.KOUN.FW.W.0014.000000T0000Z-120812T0300Z/ HARPER-WOODS-ELLIS-WOODWARD-ROGER MILLS-DEWEY-CUSTER-BECKHAM- WASHITA- 214 PM CDT SAT AUG 11 2012 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR HOT TEMPERATURES AND LOW HUMIDITY COMBINED WITH BREEZY SOUTHERLY WINDS FOR PARTS OF WEST CENTRAL AND NORTHWEST OKLAHOMA... * WIND...SOUTH WIND 15 TO 25 MPH WITH GUSTS TO 30 MPH. THE WIND MAY SWITCH TO THE SOUTHEAST AFTER 7 PM. * HUMIDITY...MINIMUM RELATIVE HUMIDITY 15 TO 20 PERCENT. * TEMPERATURE...HIGHS 94 TO 101 DEGREES. * IMPACTS...ANY FIRES THAT DEVELOP WILL SPREAD RAPIDLY DUE TO THECOMBINATION OF VERY DRY VEGETATION...LOW HUMIDITIES...AND GUSTY WIND. OUTDOOR BURNING AND OTHER ACTIVITIES THAT COULD START FIRES ARE STRONGLY DISCOURAGED. THERE IS A LOW CHANCE THAT NEARBY THUNDERSTORMS THIS EVENING MAY IGNITE FIRES AND BRING VARIABLE GUSTY WIND. PRECAUTIONARY/PREPAREDNESS ACTIONS... FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE TO YOUR LOCAL FIRE DEPARTMENT. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Aug 11, 12:25 AM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Aug 11, 12:25 AM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1225 AM CDT SAT AUG 11 2012
.DISCUSSION...
AVIATION DISCUSSION FOR THE 06Z TAFS IS BELOW.
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE PERIOD. HIGH
BASED SHOWERS HAVE DEVELOPED OVER CENTRAL PARTS OF THE OK/TX
PANHANDLES LATE THIS EVENING AHEAD OF WHAT APPEARS TO BE A MINOR
DISTURBANCE MOVING OUT OF CO. SOME HIGH BASED SHOWERS COULD MAKE IT
INTO NW OK SITES LATE TONIGHT...HOWEVER CONDITIONS WILL STILL REMAIN
VFR.
&&
.PREV DISCUSSION... /ISSUED 949 PM CDT FRI AUG 10 2012/
UPDATE...
MADE SEVERAL CHANGES TO TEMP AND DEWPOINT GRIDS THROUGH TOMORROW
AFTERNOON. 00Z NAM CAME IN A BIT DRIER FOR TOMORROW AFTERNOON WITH
SLIGHTLY LOWER MAX TEMPS. HAVE ADJUSTED MAX TEMPS DOWNWARD A FEW
DEGREES OVER MOST OF THE AREA...BUT TRIPLE DIGITS STILL APPEAR TO
BE A GOOD BET OVER WESTERN OKLAHOMA. LEFT WIND FORECAST UNCHANGED.
EVEN WITH THESE CHANGES...STILL EXPECT MARGINAL RED FLAG
CONDITIONS ACROSS NORTHWESTERN OKLAHOMA TOMORROW AFTERNOON AS
SOUTHERLY WINDS INCREASE AHEAD OF A FRONT. WITH INCREASED WINDS
EXPECTED INTO THE EVENING HOURS AND ONLY A SLOW INCREASE IN
RH...EXTENDED CURRENT FIRE WEATHER WATCH THROUGH 9 PM TOMORROW
NIGHT. OTHERWISE...THE FORECAST APPEARS TO BE ON TRACK AND A
SEASONABLE NIGHT IS ON TAP FOR THE REGION.
PREV DISCUSSION... /ISSUED 600 PM CDT FRI AUG 10 2012/
AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD.
PREV DISCUSSION... /ISSUED 254 PM CDT FRI AUG 10 2012/
DISCUSSION...
AFTER A DAY OF "COOLER" TEMPERATURES...SOUTHERLY WINDS WILL
RETURN TONIGHT INTO SATURDAY AS LEE TROUGH DEVELOPS OVER
THE HIGH PLAINS. SOUTH WINDS WILL BE STRONGEST ACROSS
WEST CENTRAL AND NORTHWEST OKLAHOMA WHICH WILL ELEVATE
FIRE WEATHER CONDITIONS. SUSTAINED SURFACE WINDS MAY
NOT REACH RED FLAG CRITERIA...THEREFORE WILL HOLD OFF ON A
RED FLAG WARNING AND WILL ISSUE A WATCH.
ANOTHER SURFACE BOUNDARY WILL MOVE ACROSS THE OKLAHOMA AND
WESTERN NORTH TEXAS SUNDAY INTO SUNDAY NIGHT AS A TROUGH
MOVES ACROSS THE UPPER AND MIDDLE MISSISSIPPI VALLEYS. THE
TIMING THE BOUNDARY SHOULD FAVOR BETTER CHANCES OF SHOWERS
AND STORMS SOUTHEAST OF I-44. HOT AND DRY CONDITIONS BEHIND
THE FRONT ALONG WITH BREEZY WINDS WILL ELEVATE FIRE
WEATHER CONDITIONS.
ANOTHER SHORTWAVE TROUGH WILL MOVE ACROSS THE CENTRAL PLAINS
ON TUESDAY. BETTER CHANCES FOR STORMS WITH THIS FEATURE SHOULD
REMAIN NORTH OF THE FA.
A BETTER CHANCE FOR STORMS AND RAIN MAY ARRIVE LATE THURSDAY
INTO FRIDAY AS A COLD FRONT MOVES ACROSS THE AREA. THE EC MODEL
IS STRONGER WITH THIS FRONT AND HIGH TEMPS FRIDAY MAY NEED TO BE
LOWERED AND POPS INCREASED.
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM THIS AFTERNOON THROUGH THIS EVENING FOR
OKZ004-005-009-010-014>016-021-022.
TX...NONE.
&&
84/02/02Hazardous weather outlook, Aug 10, 7:00 PM CDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT FRI AUG 10 2012
OKZ004>048-050>052-TXZ083>090-111000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
700 PM CDT FRI AUG 10 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS EVENING THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.
DISCUSSION...
A DRY AND STABLE AIRMASS WILL PREVENT THUNDERSTORM DEVELOPMENT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...0 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG A COLD
FRONT THAT WILL TRAVERSE THE REGION LATE SATURDAY AND SUNDAY. A FEW
SEVERE STORMS...PRODUCING STRONG WINDS...WILL BE POSSIBLE SUNDAY.
A STORM SYSTEM WILL BRING A CHANCE FOR THUNDERSTORMS AGAIN ON
WEDNESDAY AND THURSDAY.
OTHER HAZARDOUS WEATHER...
THE WILDFIRE DANGER WILL REMAIN HIGH TO VERY HIGH DUE TO
SIGNIFICANT DROUGHT CONDITIONS COMBINED WITH INCREASED WINDS
AHEAD OF STORM SYSTEMS AS THEY APPROACH OKLAHOMA AND WESTERN NORTH
TEXAS. WEATHER CONDITIONS MAY REACH CRITICAL LEVELS ACROSS PARTS OF
WESTERN OKLAHOMA SATURDAY...AND A FIRE WEATHER WATCH REMAINS IN
EFFECT FOR PARTS OF NORTHWEST OKLAHOMA SATURDAY AFTERNOON AND
EVENING.
VERY HOT TEMPERATURES WILL LIKELY RETURN LATE THIS WEEKEND AND
CONTINUE INTO NEXT WEEK.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5
AM SATURDAY.
SHARPE/MAXWELL/AUSTINNearby
Red Flag Warnings in Oklahoma, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.